High Wind, Harding
- When
- December 17, 9:56 AM MST to 12:56 PM MST
- Where
- Harding forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong cold front moved quickly across western South Dakota during the morning. A very tight pressure gradient developed behind the front, allowing northwest winds to become very strong across the South Dakota plains from late morning into the early evening.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front moved quickly across western South Dakota during the morning. A very tight pressure gradient developed behind the front, allowing northwest winds to become very strong across the South Dakota plains from late morning into the early evening. Sustained winds of 35 to 45 mph were recorded across much of the western South Dakota plains. Wind gusts to around 70 mph were reported at Buffalo, Belle Fourche, Spearfish, Rapid City, and Kadoka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 17, 9:50 AM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
950 AM MST WED DEC 17 2003
.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER NW ND WITH
ATTENDANT TROF EXTENDING SE ACROSS DAKOTAS. PRESS GRADIENT
TIGHTENING ACROSS WRN SD ALONG WITH RAPIDLY RISING PRESS. SATELLITE
INDC CLEAR SKIES ACROSS NW SD AND NE WY...WITH SOME PATCHY MID LEVEL
CLOUDS UPSTREAM IN ERN MT. S-CENT SD OVC WITH WARMING CLOUD TOPS
NOTED ON IR. KUDX RADAR INDC VERY LIGHT RAIN OVER S-CENT SD...MOVING
INTO NRN NEBRASKA.
CURRENT FORECAST ON TRACK. HAVE UPDATED TO CLEAN UP MORNING AND
BECOMING WORDING. SKIES OVER WRN SD CLEARING A LITTLE QUICKER THAN
PROGGED. GGW 12Z SOUNDING REVEALED 50KT+ WINDS THROUGH MUCH OF THE
LOWER LEVELS. THIS COMBINED WITH GOOD SUBSIDENCE...CAA...TIGHT SFC
PRESS GRADIENT AND RAPID PRESS RISES WILL SUPPORT MOST AREAS OF NW
SD REACHING HIGH WIND CRITERIA AND OTHER ZONES IN SD AT ADVY
CRITERIA. HAVE REMOVED BECOMING AND INCREASING WORDING ON WINDS AS
THEY ARE BEGINNING TO REACH HIGHER SPEEDS. REST OF FORECAST ON
TRACK.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING TODAY FOR NORTHWEST AND WEST CENTRAL
SOUTH DAKOTA PLAINS.
WIND ADVISORY THIS AFTERNOON AND EVENING FOR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA PLAINS.
.WY...HIGH WIND WARNING TODAY FOR NORTHEAST CROOK COUNTY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 658 AM MST WED DEC 17 2003 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181358- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 658 AM MST (758 AM CST) WED DEC 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR TODAY ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS...AS WELL AS NORTHEASTERN CROOK COUNTY IN WYOMING. A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING ACROSS THE SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA PLAINS. A COLD FRONT AND UPPER LEVEL SYSTEM WILL PASS THROUGH THE REGION THIS MORNING. AS IT DOES...VERY STRONG NORTHWEST WINDS WILL DEVELOP IN ITS WAKE ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THE STRONGEST WINDS WILL BE ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS...WHERE SUSTAINED WINDS OF 30 TO 40 MPH...AND GUSTS TO AROUND 60 MPH...WILL DEVELOP BY LATE THIS MORNING AND THEN CONTINUE THROUGH THE AFTERNOON HOURS. STRONG WINDS WILL LINGER INTO THIS EVENING BEFORE SLOWLY DIMINISHING OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330811, 5330821, 5330816, 5330820, 5330812, 5330813, 5330814, 5330817, 5330823, 5330818, 5330819, 5330815, 5330824, 5330915, 5330822.